Florida, 2017

Damaging Winds in Florida, July 14, 2017

July 14, 2017 · NWS JAX · 2 events in 1 county or zone

Prevailing SE steering flow focused the afternoon and evening sea breeze west of Highway 301. A severe storm in Marion county produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing SE steering flow focused the afternoon and evening sea breeze west of Highway 301. A severe storm in Marion county produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 1:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 14, 1:29 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
229 PM EDT Fri Jul 14 2017

...HEAT INDEX VALUES 100 TO 105 NEXT FEW DAYS...

.NEAR TERM /through Saturday/...
Deep SE flow pattern this afternoon resulting in a greater
threat for showers over western counties than eastern counties,
and have reflected this in hourly POP/weather grids. Widely
scattered showers still being detected offshore and there is
low probability for showers along the coast through mid
afternoon...limited by downward component of sea breeze
circulation over coastal waters. Low temps will generally be in
the mid 70s.

For Saturday...models suggest low precipitation coverage once
again...have gone with just 20 POP eastern and southern areas...
30 POP northern/western areas for Sat afternoon. Another muggy
afternoon with high temps in lwr-mid 90s inland...near 90 coast
and heat index values of 100-105.

.SHORT TERM /Saturday Night Through Sunday Night/...

Upper level ridge over northeast Florida to begin to the period
will begin to weaken and get shunted southward as an upper trough
digs southward across Georgia, and into our region by Sunday
morning. Surface ridge axis near the FL/GA border will also shift
southward, with a light southwesterly flow developing on Sunday.
The Gulf coast sea breeze will be dominant in the deeper west to
southwesterly flow. Deep moisture will increase from north to
south through the day on Sunday, with precipitable water values
increasing to 2-2.2 inches across much of the region by Sunday
evening. Drier air may linger across portions of north central
Florida through the afternoon, and that region has the lowest
PoPs. Numerous storms are expected across southeast Georgia, with
scattered showers and storms south of I-10 across northeast
Florida. A few strong storms are possible with gusty winds,
frequent lightning, and small hail possible. Highs will be
generally in the lower 90s. With the trough axis over southeast
Georgia Sunday night, showers and storms may continue across
southeast Georgia through the overnight hours. Overnight lows will
remain in the 70s.

.LONG TERM /Monday Through Friday/...

Monday and Tuesday: Upper level trough will remain over the region
Monday and Tuesday, with deep moisture and scattered to numerous
showers and storms across  the region. Deep westerly flow will
prevail across the region. 500mb temps will cool to -8 to -9C
Monday and Tuesday, and the cooler temps and upper level support
may lead to isolated severe storms each day. Highs will be in the
low to mid 90s, except upper 80s to near 90 at the beaches. Lows
will be in the 70s.

Wednesday and Thursday: The GFS diverges from its ensemble mean
and the ECMWF with respect to where upper trough will be located
and possibly cutoff. The GFS pushes the upper trough into central
Florida, with the northern portion of the trough lifting to the
northeast. Drier air would then filter into the region, with lower
rain chances. The GFS ensemble mean is closer to the ECMWF, with
weak upper troughing remaining over the region through Thursday.
The ECMWF cuts off the trough along the eastern seaboard over the
Carolinas, and then retrogrades an upper low southwestward around
high pressure centered over Missouri. This would lead to higher
rain chances through Thursday across the region, and followed
closer to this scenario. Highs will be in the low to mid 90s, with
lows in the 70s.

Friday: The 500mb ridge is forecast to build across the region
from the western Atlantic on Friday, which is forecast to bring
drier conditions especially to southeast Georgia. Highs will be in
the low to mid 90s with lows in the 70s.

&&

.AVIATION...Widely scattered SHRA, isolated TSRA, to progress
westward during the afternoon. In 18z TAFs...have limited
VCTS to our western TAFs...KVQQ and KGNV. VFR conditions
expected this afternoon and evening. Did not include any
low cigs or fog in TAFs for late tonight given very low
probabilities for either toward dawn.

&&

.MARINE...
Coastal waters remain west of Bermuda high, maintaining a
generally 10kt southerly flow and 2 to 3 ft seas into early next
week.

Rip Currents: Low to moderate risk of rip currents through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  94  75  93 /  10  30  20  70
SSI  78  89  78  90 /   0  20  10  60
JAX  74  93  75  93 /   0  20  10  60
SGJ  76  89  75  91 /   0  10  10  30
GNV  73  93  73  93 /  10  20  10  50
OCF  74  92  74  93 /  10  20  10  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Kennedy/Corless
Hazardous weather outlook, Jul 14, 3:42 AM EST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
442 AM EDT Fri Jul 14 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-151000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
442 AM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Widely scattered thunderstorms are expected today...mainly across
inland areas. Locally heavy rainfall, gusty winds and frequent
lightning will be possible in the strongest thunderstorms.

Moderate risk of rip currents at area beaches today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Widely scattered thunderstorms are expected Saturday, then storms
will become more numerous Sunday through Thursday. Locally heavy
rainfall, gusty winds and frequent lightning will be possible in
the strongest thunderstorms.

A moderate risk of rip currents will continue at area beaches on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 14, 3:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT FRI JUL 14 2017

FLZ040-142130-
Marion FL-
444 PM EDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ocala Airport, or 12 miles southwest of Ocala, moving
northwest at 10 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Rainbow Lakes Estates, Ocala Airport, Dunnellon, Romeo and Stokes
Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2897 8232 2900 8237 2901 8239 2902 8240
      2902 8242 2905 8247 2905 8249 2904 8250
      2904 8253 2921 8254 2922 8240 2926 8240
      2914 8208 2896 8218 2896 8231
TIME...MOT...LOC 2043Z 122DEG 9KT 2903 8223

STRUBLE

The radar

The Tampa radar (KTBW), 150 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 14, 4:00 PM EST
Where
Marion County, 5.94 mi NW of Marion Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.050, -82.260

Power lines were blown down near SW 116th Lane Road. The time of the event was based on radar.

Thunderstorm Wind, Marion

When
July 14, 4:35 PM EST
Where
Marion County, 1.51 mi NNE of Cotton Plant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.200, -82.310

Power lines were blown down on 113th Avenue. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708291, 708292.